It is tinnitus awareness week, and we’re kicking it off with information on hearing loss and tinnitus as possible side effects of certain antibiotics and medications.
What is ototoxicity?
Ototoxicity refers to having a toxic substance in your body that is harmful to the ear and can negatively impact the health of your hearing abilities. It can induce symptoms of tinnitus, or worsen them, and it can affect your body’s balance because these are all functions of the ear.
Ototoxicity can occur after taking common drugs, including certain pain medications and antibiotics (particularly salicylates). Anti-inflammatory drugs, such as loop diuretics, are a major type of drug that can harm your ear health. Some of the other harmful drugs include chemotherapy agents (particularly if they are platinum-based). If any of these ototoxic drugs are prescribed to you, and you have a history of hearing problems, talk to your healthcare provider about possible side effects.
If you do notice a shift in your ability to hear, such as a different tone in your tinnitus, the onset of tinnitus, and your ability to maintain overall balance in your body (symptoms of dizziness or vertigo), contact your healthcare provider and notify them about these symptoms. There may be instances where you cannot change the medication because it may be life-threatening, but it’s still important to talk about it with your healthcare provider. It’s important to note that NOT ALL ototoxic medications induce tinnitus. Some make a stronger impact on a person’s balance, whereas others have a strong effect on a person’s hearing loss.
The platinum-based drugs (for chemotherapy) would be more likely to cause a person to lose their hearing loss than cause tinnitus. The advantage of the drug would significantly outweigh the side effects. Some medications take a longer time to flush out of your system, so the effects of the drug could happen later. Other medications may cause the effects to happen immediately.
Does tinnitus occur or change when taking an ototoxic medication?
Some medications almost have an immediate onset of tinnitus. After a pill is taken, in 10 to 15 minutes symptoms can begin to occur. If the medication is injected into the body, the onset will occur quicker. If you take one of these medications and within 20 minutes you notice a buzzing, clicking, hissing, humming, or ringing sound, - that is not coming from your environment - it’s probably a side effect of the medication. Some people may not immediately put two and two together. You may not form a timeline for when you started taking the medication, or when the dosage was added or increased. A new medication may have been taken with an older medication, and you could be dealing with a combination of effects, which could be the sounds that you hear inside your ear.
If you lose track of the timeline for when you took the medication, you can contact your pharmacist and find out when you picked up that prescription. That can help you piece together your timeline.
If you started taking the medication the day you picked up the prescription, or shortly after, and notice the symptoms of tinnitus, you could conclude that the medication is affecting your hearing. Cardiac medications commonly cause tinnitus. You can talk to your healthcare provider and go over your medications and medication intake routine.
To help you with this process, document everything. Document your medication, when you take the doses, and when you begin to notice the tinnitus or hearing loss symptoms.
If you, or a loved one, are experiencing tinnitus and/or hearing loss, please contact us at Pure Sound Hearing for a free hearing test and consultation. We offer many hearing aids that help mask the sound of tinnitus.
Your comment will be posted after it is approved.
Leave a Reply.